Shock-Like Feeling When Trying to Fall Asleep - Anxiety?
For the past few weeks, I have been having a lot of trouble falling asleep. I can be completely relaxed (mentally and physically) and the moment I am about to drift off into sleep, I get jolted awake by an adrenaline/rushing feeling from the top of my head to my feet. It's accompanied by a wave of panic, and my whole body gets tingly (like I have to get up and start walking around).
I have a history of anxiety/panic attacks, but these feelings never come during the day - even if I am trying to take a nap!
I was on Lexapro for about 4 days but got off of it quickly due to bad side effects. Could this be a reaction to the Lexapro? Should I be evaluated by a doctor, or just try to manage my anxiety? The good thing is that last night was the first time it had happened in about a week!
the same exact thing happens to me but when i try to explain it to me no one understands what i mean, or they just look at me funny. it doesnt happen every single night but when it does, it keeps me awake thinking my body woke me up as some kind of warning or something else. whenever that happens i have a hard time getting sleep for a week or two after because im afraid its going to happen again. ill stay up all night until i just cant stay up anymore because im so afraid. im not on any medications and i havent been diagnosed with anything like anxiety [but my father has]. should i talk to my doctor about this?
I actually just had one, which brings me to this site to research it. I already knew the answer but sometimes I need that reassurance because it does feel like something is about to go wrong like a seizure or heart attack. I started having anxiety attacks about 4 months ago and went to the ER. After countless ekg's, MRI, Heart sonogram, etc., they said everything was great and said that my "Flight or Fight" response was all out of whack. My wife has been sick with Cancer on and off for about 5 years and I feel it myself that I am always in a "Ready to Pounce" mode; as a result, anxiety.
These "Jolts" right before I dose off just started recently and it usually happens when I am thinking of something unpleasant (bills, doctor appts, etc.) right before I fall asleep so it is logically sound that the two are linked.
My advice to you (and my Doctors), is to try to have more "You" time that doesn't involve unpleasant things. I try to take my ipod in the bathroom, shut the door, put on some classical music and just zone out in the tub. I was also told to go to a gym and get some aggression out on a heavy bag which is great. Stay away from an excess of caffeine (as I sip some coffee).
What a Doctor (Psychologist) said to me that really put it into perspective is that it is very admirable to always be in "Fight" or "Pounce" mode because it shows that you are motivated towards something, but you have to start making some pleasant time for yourself as well; she was right.
So now, I try to do as many pleasant things throughout my day; take a nice walk, talk about trips and adventures (even if it is just talk), try to go for a massage as much as my bank account will allow and when I go to sleep, I now have a ritual where I close my eyes and envision a pleasant scenario and think about that until I fall asleep (mine is sitting on the cliff, drinking a glass of wine in La Jolla, California). It works for me, hopefully it will work for you as well.
Hi, welcome to the forum, you seem to have chronic insomnia. In young to middle aged individuals, sleep maintainance problems tend to be associated with stress, anxiety, or circadian rhythm sleep disorders. It seems unlikely due to lexapro. Discuss with your psychiatrist.
The investigations which will help to diagnose the type and cause for insomnia are Polysomnography, Multiple sleep latency test and Actigraphy.
The therapy for this condition includes retaining of normal circadian rhythm by non-pharmacological therapy which includes; Photo therapy, maintenance of sleep hygiene.
You need to go for morning exercises which will make you fresh and active all day and tiredness at the end of day will help you to induce sleep naturally. Yoga and meditation can also help to eliminate stress and create a more peaceful sleeping atmosphere and provides a relaxed state of mind.
Psychotherapy can also help you to learn how to cope and deal with the various stressors in your life. Do not worry, follow the above mentioned methods and the symptoms will alleviate soon. I suggest you to consult sleep specialist. Take care and regards.
Dr. I have the same symptoms too. However i have this tingly sensation all over my body at times even without the adrenaline rush. I get this even when i am trying to nap. I thought it was because i slept face down. Do i have the same problem? If this helps I appeared before a medical board and i was disqualified due to anomalies in my ECG however i never had any problems like that I play basket ball and used to jog about 7Km every week
Hi, welcome to the forum, tingling and numbness of the limbs generally is a result of conditions that affect the nerves and/or blood vessels that supply the parts. This is referred to as paresthesia. Reasons for numbness are vitamin B12, B1 and B6 deficiency, nerve injury, diabetic neuropathy, cervical sponylosis, frostbite, peripheral vascular disease etc.
You need to undergo blood sugar level, BP monitoring, thyroid profile etc. If ECG is abnormal then you need to go for further evaluation for the cause of abnormality. You may have to take vitamin B-complex supplements. I suggest you to consult physician. Take care and regards.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.